Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 32, NWS Louisville, KY

May 31, 2006Fayette County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 31, 2006, 3:26 PM EDT for Fayette County, Kentucky. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 3:26 PM EDT (19:26 UTC)
Expired
May 31, 2006, 4:30 PM EDT
In force
64 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Fayette County, KY

The radar

The Jackson,KY radar (KJKL), 114 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:34 PM EDTFLASH FLOODLexington, KYMINOR STREET FLOODING AT PIERSON DR. ALSO FLOODING REPORTED AT INTERSECTION OF INTERSTATE 75 AND STATE HIGHWAY 114 AS WELL AS BISHOP DRIVE. ROADS WERE NEVER CLOSED.
May 31, 3:37 PM EDTFLASH FLOODLexington, KYHIGH WATER WAS REPORTED AT RUSSELL CAVE AND NEW CIRCLE ROAD. ALSO ON NEWTOWN PIKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 311927
FFWLMK
KYC067-312030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
326 PM EDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LEXINGTON

* UNTIL 430 PM EDT

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  ONE TO TWO INCHES OF RAIN HAD FALLEN ACROSS THE NORTHERN LEXINGTON 
  AREA SINCE 250 PM EDT.

* THIS STORM IS NEARLY STATIONARY ACROSS NORTHERN LEXINGTON. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3814 8450 3803 8455 3798 8443 3808 8434

$$

JSD
1 follow-up statement
000 
WGUS73 KLMK 312028
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
427 PM EDT WED MAY 31 2006

KYC067-312037-
FAYETTE KY-
427 PM EDT WED MAY 31 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM EDT FOR CENTRAL 
FAYETTE COUNTY...

THE THUNDERSTORM PRODUCING THE HEAVY RAIN HAS DISSIPATED.

LAT...LON 3814 8450 3803 8455 3798 8443 3808 8434

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:10 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 31, 2:10 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 PM EDT WED MAY 31 2006

.SHORT TERM (TONIGHT AND THURSDAY)...

.FOR THE REST OF THIS AFTERNOON AND THIS EVENING...

WILL PROBABLY LOWER PRECIP CHANCES WITH THIS AFTERNOON
PACKAGE...ESPECIALLY ALONG THE OHIO RIVER. WIDESPREAD CLOUD COVER
EARLIER TODAY WILL LIMIT AFTERNOON HIGH TEMPERATURES ACROSS SOUTHERN
INDIANA AND KENTUCKY NEAR THE OHIO RIVER. UNDER FULL
SUN...TEMPERATURES ACROSS THE BLUEGRASS AND OUR SOUTHERN COUNTIES
WERE WARMING MORE QUICKLY THROUGH EARLY AFTERNOON. AS OF THIS
TIME...LITTLE SURFACE BASED CU HAS DEVELOPED EXCEPT ACROSS THE
HIGHER TERRAIN OF SOUTHEASTERN KENTUCKY. CURRENTLY...THE GREATEST
INSTABILITY AND POSSIBLE IGNITION POINT FOR CONVECTION LIES ACROSS
THE SOUTHERN BLUEGRASS REGION...AND OUR COUNTIES ALONG THE TENNESSEE
BORDER.

CONVECTION(SHOULD IT DEVELOP) WILL DECAY DURING THE EVENING HOURS.
LIGHT WINDS OVERNIGHT MAY LEAD TO TYPICAL PATCHY FOG DURING THE
EARLY MORNING HOURS...BUT HIGH AND MID LEVEL CLOUDINESS MAY LIMIT
THIS.

.THURSDAY...

A PROGRESSIVE UPPER AIR DISTURBANCE NOW OVER MONTANA WILL MOVE EAST
TO THE WESTERN GREAT LAKES BY LATE WEDNESDAY. AT THE SURFACE A WEAK
TROUGH CHARACTERIZED BY A WIND SHIFT LINE WILL SAG SOUTHEAST TOWARDS
THE OHIO RIVER BY LATE TOMORROW. THE GFS IS FASTER IN BRINGING THIS
BOUNDARY INTO NORTHERN KENTUCKY...BUT PREFER THE SLOWER NAM...WHICH
BRINGS THIS ACROSS THE RIVER BY MIDNIGHT. WEAK SOUTHWEST FLOW WILL
STILL PREVAIL AHEAD OF THIS WIND SHIFT LINE...BUT A VERY MOIST
AIRMASS WILL ADVECT FROM THE LOWER MISSISSIPPI VALLEY. FORECAST
SOUNDINGS SHOW PRECIPITABLE WATER AT 1.7 INCHES FOR TOMORROW
AFTERNOON...WELL ABOVE NORMAL.  SEVERE WEATHER CHANCES WILL BE QUITE
LIMITED TOMORROW BY LESSER INSTABILITY...AND HIGH MOISTURE
THROUGHOUT THE DEPTH OF THE SOUNDING. SCATTERED STORMS THAT DO
DEVELOP TOMORROW WILL SLOWLY MOVE TO THE NORTHEAST AND...WITH HIGH
FREEZING LEVELS...BE VERY EFFICIENT PRECIPITATION PRODUCERS.
LOCALIZED HEAVY RAINFALL MAY OCCUR...ESPECIALLY SHOULD STORMS
TRAIN OVER A SINGLE LOCATION.

.LONG TERM (THURSDAY NIGHT - WEDNESDAY)...

WELL...THE HEAT AND SULTRY AIR IS GONE THE MAJORITY OF THIS
FORECAST PERIOD WILL SEE TEMPS RETURN TO NEAR NORMAL.

THE FORECAST BEGINS WITH SLOW MOVING FRONTAL BOUNDARY THU
NIGHT...WITH LIKELY POPS CONTINUING AND TAPERING OFF FROM NW-SE
THROUGHOUT THE NIGHT...WITH THE EXTREME SE THE LAST AREA FOR PRECIP.
DUE TO THE SLOWNESS OF THE MID LEVEL FLOW AND HIGH PWS (150% OF
NORMAL)...LOCALLY HEAVY RAIN IS POSSIBLE THU EVENING.

BY FRIDAY...THE FRONT IS ACROSS THE VOLUNTEER STATE AND OUR DEW
POINTS WILL DROP TO <60. BRISK NWLY WINDS WILL DROP RHS TO MORE
COMFORTABLE LEVELS. TEMPS LOOK GOOD ON THE GRIDS WITH THE LOWEST
1000-850 MB THICKNESS ARE STILL TO THE N. THE COOLER TEMPS WILL BE
USHERED IN HERE ON SATURDAY WHICH SHOULD BE THE PICK DAY OF THE
WEEKEND...WITH H8 TEMPS DROPPING TO +10 IN THE FAR NERN CWA...SO
UPPER 70S ARE REALISTIC. I WILL CONTINUE WHAT THE MID SHIFT CHOSE BY
FOLLOWING THE ETA MORE SO THAN THE GFS THRU THE EARLY PORTIONS OF
THE EXTENDED FORECAST THURSDAY AND FRIDAY.

TWO MAIN FEATURES DOMINATE THE WEATHER WITH 1) DEEP TROUGH ACROSS
THE EASTERN THIRD OF USA...2) LARGE UPPER 591 HIGH OVER THE 4
CORNERS. THE MODELS ARE HANDLING HIGH AMPLITUDE RIDGE FINE...BUT
HAVE VARIOUS SOLUTIONS TO THE EAST COAST TROUGH ALONG WITH THE UPPER
LOW THAT FORMS IN THE APPALACHIANS AND DROPS SOUTHWARD.  I PLAN TO
KEEP THE FORECAST DRY...BUT HAVE SOME CONCERN OF A POTENTIAL BACK
DOOR COLD FRONT LATE MONDAY. I HAVE INCREASED THE CLOUD COVER
GRID...AND WILL WAIT TO LATER RUNS TO HAVE ENOUGH CONFIDENCE TO
INCLUDE POPS.

UPPER LEVEL HEIGHTS AND LOW LEVEL THICKNESS BEGIN RISING ON MONDAY
AS THE UPPER TROUGH SLIDES MORE EASTWARD...SO EACH DAY SHOULD SEE A
1-3 DEGREE RISE IN MERCURY READINGS. BY THE MIDDLE OF NEXT
WEEK...THINGS BECOME MORE COMPLEX WITH NWLY FLOW ALOFT AND SHORT
WAVES RIDING THE RIDGE.  AS IVE ALWAYS SAID...NW FLOW IT WILL GRAB
YOU. HOWEVER...THIS IS WAY TOO FAR OUT TO ADD POPS...BUT BEARS
WATCHING.
JDG

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 31, 11:30 AM EDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT WED MAY 31 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...LASTING INTO LATE THIS EVENING. THESE STORMS WILL BE SLOW
MOVING AND WITH THE HIGH ATMOSPHERIC MOISTURE CONTENT...LOCALLY
HEAVY RAINFALL IS POSSIBLE. A FEW OF THESE STORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS FROM MICROBURSTS THE MAIN THREAT ALONG
WITH FREQUENT LIGHTNING. THE HIGHEST INSTABILITY...AND POSSIBLE AREA
FOR CONVECTIVE INITIATION...THIS AFTERNOON WILL BE ACROSS THE
BLUEGRASS REGION AND SOUTH CENTRAL KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL PASS THROUGH THE OHIO VALLEY THURSDAY. STRONG TO
SEVERE STORMS WILL BE POSSIBLE AHEAD AND ALONG THE FRONT WITH STRONG
GUSTY WINDS AS THE MAIN THREAT...ALONG WITH FREQUENT TO CONTINUOUS
LIGHTNING. ALSO...LOCALIZED HEAVY RAINFALL WILL BE LIKELY...WITH
FLOODING PROBLEMS A POSSIBILITY ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY ANY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. CALL OUR SPOTTER LINE...OR SUBMIT A REPORT ON OUR
E-SPOTTER SYSTEM ON THE WEBSITE AT WEATHER.GOV/LOUISVILLE.

CS/SCHOTT

In the hours before

Local storm report, May 31, 2:46 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
246 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             LEXINGTON               38.04N 84.46W
05/31/2006  E0.25 INCH       FAYETTE            KY   TRAINED SPOTTER

&&

MRC
Local storm report, May 31, 2:57 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
257 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             LEXINGTON               38.04N 84.46W
05/31/2006  E0.88 INCH       FAYETTE            KY   TRAINED SPOTTER

            THE OBSERVER ALSO ESTIMATED A 60 MPH WIND GUST.

&&

MRC
Special weather statement, May 31, 3:04 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
304 PM EDT WED MAY 31 2006

KYZ057-311930-
MADISON-
304 PM EDT WED MAY 31 2006

...STRONG STORMS DEVELOPING ACROSS SOUTHERN MADISON COUNTY...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF SANDGAP...OR 14 MILES
SOUTH OF MADISON...AND MOVING NORTHEAST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY
WINDS OF AROUND 45 TO 50 MPH... ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

JSD
Local storm report, May 31, 3:11 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
311 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             LEXINGTON               38.04N 84.46W
05/31/2006  E1.00 INCH       FAYETTE            KY   TRAINED SPOTTER

            ON NEWTOWN PIKE.

&&

MRC
Special weather statement, May 31, 3:19 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
319 PM EDT WED MAY 31 2006

KYZ055-066-067-311945-
BOYLE-CASEY-LINCOLN-
319 PM EDT WED MAY 31 2006

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DANVILLE...OR 18 MILES NORTH
OF LIBERTY...AND MOVING NORTHEAST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  5 MILES SOUTHWEST OF DANVILLE BY 345 PM EDT.

TORRENTIAL RAINFALL IS OCCURING WITH THIS STORM. EXPECT PONDING WATER
ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. EXCESSIVE RUNOFF FROM THIS
STORM MAY CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND
UNDERPASSES. DO NOT DRIVE YOUR CAR INTO AREAS WHERE WATER COVERS THE
ROADWAY.

JA

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:55 PM EDTSevere Thunderstorm WarningLMKFayette35 min
May 31, 5:20 PM EDTSevere Thunderstorm WarningLMKCasey25 min
May 31, 5:33 PM EDTSevere Thunderstorm WarningLMKMercer42 min
May 31, 5:41 PM EDTSevere Thunderstorm WarningLMKGarrard34 min
May 31, 6:16 PM EDTSevere Thunderstorm WarningLMKTaylor29 min
May 31, 6:30 PM EDTSevere Thunderstorm WarningLMKMarion30 min
May 31, 6:33 PM EDTSevere Thunderstorm WarningLMKGreen27 min

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.